Back to Ask the Diabetes Team Ask the Diabetes Team

I have type 1 diabetes and three months ago, my hemoglobin A1c was 7%, but last month it was about 9% so my doctor increased my insulin, but my blood sugars keep getting higher and higher. Each time, my doctor increases the insulin again, my blood sugar continues to go higher, and I have gained 40 pounds over five years with all the insulin. I go to a gym each day and work out for 30 minutes, I don't eat anything different that when I was at 7.0%, and I have a normal cholesterolwhich took at least five years to get down. I am not a sweet eater.

I have learned to give up things, but I am so disgusted because I see no end in sight. I also take Glucophage XR which the doctor says should work, but so far nothing. Any suggestions other then giving this doctor the boot?


I can certainly understand your frustration. Sounds like you're working very hard to manage your diabetes and not getting where you want to go. What you describe is very similar to many people who come to our diabetes center. The good news is it is not hopeless at all. Although our diabetes tools are improving, they aren't perfect and so perfect blood sugars are not possible, but good blood sugar management is. Here are some comments about your questions:

  1. You don't mention what type of insulin you're taking. You certainly are at a high enough dose, but, if it is not matching your body's need, it will only cause problems such as you are experiencing. The human body produces only rapid acting insulin -- small amounts between meals, larger amounts when we eat. If you are taking a set dose of insulin once or twice a day, it is hard to imagine that this would mimic what your body needs. By testing your blood sugar before and after meals for a few days, you can discover for yourself if your current insulin is matching what you need. If not, you can learn about better therapies such as Humalog at meals, adjusted for the carbohydrate you choose to eat.
  2. Second, you don't mention what dose of Glucophage XR [metformin] you are taking. This could be important as you need to be at a therapeutic dose to gain the best benefits of it.
  3. You don't mention being on a medicine for insulin resistance such as Actos [pioglitazone] or Avandia [rosiglitazone]. This type of medication can help reduce the need for so much insulin by helping your body be more sensitive to it.
Perhaps you's like to discuss these possibilities with your physician. I would also like to suggest that you find a diabetes educator to help you find the right tools to manage your diabetes. You need to be the expert on your diabetes, but that takes training. No pilot just walked up to the plane and got in without training first. Same is true for managing diabetes. If you don't currently have a diabetes educator, you can all the American Association of Diabetes Educators at 1-800-TEAM UP 4 for names in your area. Be sure and ask them if they are equipped to assist you and your physician in insulin adjustments.

You sound very capable of being an excellent diabetes manager, you're just lacking the tools and information. Take charge for yourself!


[Editor's comment: Your situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what's happening in more detail. See The Continuous Glucose Monitoring System, and ask your diabetes team about it. SS]

Original posting 19 Jun 2001
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.